DuBois Weather

Lawsuit filed against makers of Ozempic, Mounjaro over claims of ‘gastrointestinal side effects’

SHARE NOW

(NEW YORK) — A new lawsuit claims the manufacturers of drugs used for weight loss, including Ozempic and Mounjaro, do not adequately warn consumers about the risk of an alleged side effect of the drugs.

The lawsuit, filed Wednesday in Louisiana, focuses on gastroparesis, a severe form of delayed gastric emptying, described by the National Institute of Diabetes and Digestive and Kidney Diseases as a “disorder that slows or stops the movement of food from your stomach to your small intestine.”

Diabetes is a known cause of gastroparesis, responsible for almost one-third of cases.

The lawsuit claims a 44-year-old woman with a history of diabetes took Ozempic for over one year, stopping in July, at which point she started using Mounjaro.

The woman, who lives in Louisiana, lost around 150 pounds on the two medications, according to her attorney, Paul Pennock, a New York City-based attorney for Morgan & Morgan,

According to the lawsuit, the woman, who has not been officially diagnosed with gastroparesis, suffered “severe gastrointestinal events,” including, “severe vomiting, stomach pain, [and] gastrointestinal burning.”

“Her problems have been so severe that she’s been to the emergency room multiple times, including last week,” Pennock told ABC News Wednesday.

The lawsuit alleges Eli Lilly and Novo Nordisk, the manufacturers of Mounjaro and Ozempic, respectively, failed to adequately warn about the risk of gastroparesis.

“Had Plaintiff been warned of the increased risk of severe gastrointestinal events (e.g., gastroparesis and gastroenteritis) associated with Ozempic and Mounjaro, she would not have used Ozempic and Mounjaro and/or suffered from severe gastrointestinal events,” states the lawsuit, which seeks a jury trial.

Both Ozempic and Mounjaro are approved by the U.S. Food and Drug Administration to treat Type 2 diabetes, but some doctors prescribe the medication “off-label” for weight loss, as permissible by the FDA.

Ozempic is one of a class of drugs called GLP-1 RAs that help people produce insulin and lower the amount of sugar in the blood. Ozempic, made from a compound called semaglutide, works by slowing down movement of food through the stomach and curbing appetite, thereby causing weight loss.

Mounjaro contains an active ingredient, tirzepatide, that works by activating two naturally produced hormones in the body: glucagon-like peptide-1, known as GLP-1, and glucose-dependent insulinotropic polypeptide, or GIP.

The combination is said to slow the emptying of the stomach, making people feel full longer, and suppress appetite by slowing hunger signals in the brain.

Mounjaro and Ozempic are both taken as a weekly injection.

Known side effects of both Mounjaro and Ozempic can include severe nausea and constipation.

There have been no official health warnings from doctors or government agencies regarding gastrointestinal side effects. The FDA and other experts encourage patients to discuss any medication side effect concerns, which could include nausea or vomiting that won’t stop, with their doctors.

Both medications come with clear warnings about their side effects, and a warning about a delay in “gastric emptying” is on the label.

Mounjaro’s website states the most common side effects of the drug include, “nausea, diarrhea, decreased appetite, vomiting, constipation, indigestion and stomach (abdominal) pain.”

Similarly, Ozempic’s website states the most common side effects of the drug may include, “nausea, vomiting, diarrhea, stomach (abdominal) pain, and constipation.”

Novo Nordisk, the maker of Ozempic, told ABC News in a statement that “gastrointestinal events are well-known side effects,” adding the majority are “mild to moderate” and typically only occur for a “short duration” of time. It also said the drug has been used for over a decade, has been extensively studied and that gastroparesis can have a variety of causes.

Eli Lilly, the maker of Mounjaro, told ABC News, “We actively engage in monitoring and reporting safety information for all our medicines.”

Dr. Devina Mehta, licensed dermatologist, is a member of the ABC News Medical Unit.

Copyright © 2023, ABC Audio. All rights reserved.